Elk Valley RCMP detachment, Sparwood. Phil McLachlan/The Free Press

Elk Valley RCMP detachment, Sparwood. Phil McLachlan/The Free Press

Elk Valley RCMP save local man’s life

An Elk Valley man has RCMP to thank after they saved him from a suspected fentanyl overdose, Sunday.

An Elk Valley man has RCMP to thank after they saved him from a suspected fentanyl overdose, Sunday.

In the early morning hours of Sunday, June 10, Elk Valley RCMP were called to a report of male who had overdosed on illicit drugs. The male, from the Elk Valley area, had been driven by an associate to the Elk Valley RCMP detachment in Sparwood and used the after hours phone to contact police.

Two RCMP officers responded within moments, locating the male in the front passenger seat of a vehicle. According to police, he was displaying overt signs of a drug overdose, was in serious medical distress and near death.

He was administered two doses of Naloxone by police and within moments began breathing normally. He was then assisted into an ambulance and taken to hospital for further treatment. The male advised police that he had used heroin that evening.

“The RCMP support all efforts to ensure that an overdose emergency is dealt with as a health or medical emergency,” said Elk Valley RCMP Sgt. Trevor Tribes in a release, Thursday.

“RCMP officers have been trained to use and (have been) issued Naloxone for incidents such as this, where time is of the essence and any delay in emergency intervention could result in an overdose fatality.”

Police say that although it is not confirmed, Fentanyl is suspected to have been a contributing factor in this overdose.

Fentanyl is a highly potent and addictive synthetic opioid that is estimated to be up to 100 times more potent than morphine. Illicit Fentanyl can be in powder or liquid form as well as pressed into tablets in an attempt to mimic over-the-counter and prescription medication.

“The effects of Fentanyl are unpredictable and users have no idea of the level of potency or purity of the illicit drugs they take. The results are too often deadly.”